Funnel Cloud, Jefferson
- When
- April 10, 3:16 PM CST
- Where
- Jefferson County, 1 mi E of Scheller
- Reported by
- Trained Spotter
- Coordinates
- 38.180, -89.082
The funnel cloud was reported by a trained spotter who observed it from eastern Perry County.
Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened. Increasing vertical wind shear, moderate instability, and boundary layer dew points in the mid 60's resulted in a couple of supercells with funnel clouds and large hail. The two supercells moved northeast across the western and northern parts of Jefferson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 12:57 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 157 PM CDT WED APR 10 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 103 PM CDT WED APR 10 2013 THE MAIN FOCUS IN THIS TIME FRAME AFTERNOON AND TONIGHT ALONG AND AHEAD OF A COLD FRONT AND MID LEVEL SHORT WAVE THAT WILL BE APPROACHING THE MS RIVER VALLEY. DETERMINISTIC MODELS NOW SEEM TO HAVE CONVERGED ON A FAIRLY COMMON OUTPUT REGARDING THE TIMING AND SEVERE STORM/HEAVY RAIN POTENTIAL THROUGH TONIGHT. THE 12Z RUNS OF THE ECMWF/NAM/UKMET...ALONG WITH THE 09Z SREF ALL HAVE COME INTO DECENT AGREEMENT WITH THE TIMING OF THE MAIN FEATURES...AND HENCE...WERE PREFERRED OVER THE SLIGHTLY QUICKER GFS...ESP CONCERNING THE LAGGING/POSSIBLY BACK BUILDING PRECIP BEHIND THE FRONTAL PASSAGE THU. WITH THAT SAID...IT LOOKS AS THOUGH THE MAIN PUSH OF POTENTIAL SEVERE STORMS AND/OR HEAVY RAINFALL WILL COME ALONG AND JUST AHEAD OF THE COLD FRONT THIS AFTERNOON AND EVENING OVER TONIGHT SE MO...THEN LATER THIS EVE INTO THE OVERNIGHT AND EARLY AM HOURS THU EAST OF THE MS RIVER. IN FACT...PORTIONS OF SE MO MAY EXPERIENCE MORE THAN ONE ROUND OF SEVERE THUNDERSTORM/TORNADO POTENTIAL. ONE ROUND AMY COME IN AN ISOLD TO SCT STORM/SUPER CELL FASHION THIS AFTERNOON IN A VERY WARM...MOIST AND UNSTABLE CONVEYOR BELT CURRENTLY IN PLACE OVER SE MO AND SW IL. THIS AREA IS CURRENTLY PRIMED FOR SEVERE STORM AND TORNADO DEVELOPMENT...WITH SFC BASED CAPES AOA 3000 J/KG AND 0-1 KM HELECITY/SHEAR VALUES AOA 150. ONLY INGREDIENT MISSING SEEMS TO BE A GOOD LOW LVL KICKER...AS SFC FRONT IS STILL OUT WEST OF WEST PLAINS MO. HOWEVER...IF STORMS DO MANAGE TO FORM AND SUSTAIN INTENSITY THIS AFTERNOON...SVR STORMS/ISOLATED TORS WILL BE LIKELY. EVEN THO LOW LEVEL INSTABILITY VALUES WILL WANE DURING THE NIGHT TIME HOURS...IT STILL APPEARS THAT AT LEAST MODEST INSTABILITY /SB CAPES 500-800 J/KG AND SLIGHTLY NEG LI VALUES/ WILL PERSIST AHEAD OF THE FRONT...ALONG WITH QUITE IMPRESSIVE 0-1 KM SHEAR/HELICITY VALUES. IN ADDITION...WITH SFC DEW POINTS LIKELY BE RUNNING IN THE MID 60S JUST AHEAD OF THE SFC FRONT...AND PWAT VALUES FROM 1.50 TO 1.75 INCHES...IT WILL NOT TAKE MUCH INSTABILITY GIVEN THE EXPECTED LARGE SCALE MID/UPPER LEVEL VERTICAL MOTIONS TO SUPPORT A THREAT OF LOCALLY HEAVY RAINFALL/ISOLATED SEVERE WINDS AND POSSIBLY EVEN A COUPLE OF TORNADOES WED NIGHT JUST AHEAD OF THE SFC FRONT AS IT APPROACHES. AT THIS TIME...WOULD NOT BE AT ALL SURPRISED IF WE END UP WITH TORNADO WATCH BOXES STACKED FROM WEST TO EAST ACROSS THE FORECAST AREA WED EVENING INTO EARLY THU. RIGHT NOW...IT WOULD APPEAR THE HIGHEST SVR WX/TOR/HEAVY RAINFALL RISK WILL LIE OVER SE MO WED EVENING...BEFORE THE HIGHER INSTABILITY LEVELS WANE. EVEN THOUGH THE SFC FRONT WILL PASS EAST OF THE FORECAST AREA THU...VERY MOIST SWLY MID LEVEL FLOW WILL PERSIST OUT AHEAD OF THE MAIN H50 TROF AXIS...WHICH WILL NOT PASS OVER THE REGION UNTIL LATER IN THE DAY THU. THUS...PRECIP MAY BUILD BACK INTO AREAS ALONG/EAST OF THE MS RIVER DURING THE DAY THU...BEFORE IT ALL MOVES EAST THU EVENING. THIS MAY BE ESPECIALLY TRUE OVER THE PENNYRILE REGION OF WRN KENTUCKY. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 103 PM CDT WED APR 10 2013 THE LONG TERM WILL START OFF WITH HIGH PRESSURE OVER THE LOWER OHIO VALLEY...BRINGING DRY AND VERY COOL CONDITIONS FOR SATURDAY. THE PATTERN WILL QUICKLY TRANSITION TO ONE VERY SIMILAR TO THAT OBSERVED CURRENTLY. PRECIPITATION CHANCES WILL GRADUALLY INCREASE EARLY NEXT WEEK AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THE FRONT IS FORECAST TO STALL OR EVEN RETURN NORTHWARD AS TROUGHING INCREASES OVER THE WESTERN STATES. MUCH LIKE THE PAST COUPLE OF DAYS...THE FORECAST AREA WILL BE IN A WARM AND HUMID WARM SECTOR. PRECIP CHANCES APPEAR FAIRLY LOW UNTIL THE FRONT ACTUALLY SWEEPS THROUGH DURING THE MID WEEK TIME FRAME. MODEL VARIABILITY IS HIGH CONCERNING THE TIMING OF THE FRONTAL PASSAGE AND THE PROGRESSIVENESS OF THE UPPER TROUGH. THE 00Z ECMWF ENSEMBLE MEAN AND 00Z GFS ENSEMBLE MEAN WERE BOTH FASTER THAN THE OPERATIONAL MODELS...ATTEMPTING TO BRING THE FRONT ACROSS OUR REGION TUESDAY NIGHT. THE FORECAST WILL TREND MORE TOWARD THE 12Z OPERATIONAL RUNS...WHICH DELAY THE FRONTAL PASSAGE UNTIL ABOUT WEDNESDAY NIGHT. HIGHEST POPS WILL BE ON DAY 7 /WEDNESDAY/. && .AVIATION... ISSUED AT 627 AM CDT WED APR 10 2013 AS A FRONTAL SYSTEM APPROACHES AND EVENTUALLY CROSSES THE TAF SITES...VFR CONDITIONS AT ALL SITES SHOULD CONTINUE THROUGH 23-02Z...THEN BECOME MVFR AND POSSIBLY IFR WITH SHRA/TSRA. SOME STORMS COULD BE SEVERE. GUSTY SOUTHERLY WINDS WILL SWING AROUND TO THE NORTHWEST TOWARD THE END OF THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MEFFERT LONG TERM...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 345 AM CDT WED APR 10 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-110845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 345 AM CDT WED APR 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THIS EVENING THROUGH THE OVERNIGHT HOURS THERE IS A SLIGHT RISK OF SOME STORMS BECOMING SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY EVEN A FEW TORNADOES. REMEMBER...TORNADOES THAT OCCUR AT NIGHT CAN BE ESPECIALLY DEADLY DUE TO THE NUMBER OF PEOPLE WHO MAY BE ASLEEP AT THAT TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER OVER THE PENNYRILE REGION OF WEST KENTUCKY THURSDAY MORNING. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE ALSO POSSIBLE MONDAY...MONDAY NIGHT...AND TUESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. JP
The Evansville,IN radar (KVWX), 119 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 funnel cloud, 3 hail. Local standard time, as filed.
The funnel cloud was reported by a trained spotter who observed it from eastern Perry County.
There was minor damage to vinyl siding and screens on the south side of a house.
A second round of large hail associated with another supercell lasted approximately three to four minutes, causing more damage to vinyl siding and screens. The large hail swath extended from several miles southwest of Dix across the Dix area.
Ping pong ball size hail was reported.
A strongly rotating funnel cloud was observed over open country.
A rotating wall cloud with a funnel cloud was observed crossing the road between Dix and Texico.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438003, 438006, 438007, 438009, 438004, 438005.